MAUDE Adverse Event Report: DAVOL INC., SUB. C.R. BARD, INC. -1213643 COMPOSIX MESH E/X; SURGICAL MESH

DAVOL INC., SUB. C.R. BARD, INC. -1213643 COMPOSIX MESH E/X; SURGICAL MESH
Catalog Number 0123114
Medical Device Problem Codes Defective Device (2588); Patient-Device Incompatibility (2682); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Abscess (1690); Fistula (1862); Unspecified Infection (1930); Pain (1994); Injury (2348); Disability (2371); Bowel Perforation (2668)
Date of Event 04/20/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
At this time no conclusions can be made.No lot number has been provided therefore a review of the manufacturing records is not possible at this time.No medical records have been provided information is limited at this time.Should additional information be provided a supplemental emdr will be submitted.This emdr represents the bard/davol composix e/x (device #1).An additional emdr was submitted to represent the bard/davol perfix plug (device #2).The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.Not returned.
 
Event or Problem Description
The following was alleged by the patient's attorney: on (b)(6) 2005: the patient underwent surgery for implant of an unspecified bard/davol composix e/x( device #1).On (b)(6) 2005: the patient underwent surgery for implant of an unspecified bard/davol perfix plug (device #2).The patent is making a claim for an adverse patient outcome against the composix e/x (device #1) and the perfix plug (device #2).The attorney alleges general allegations for "past, present, and future damages, including but not limited to, mental and physical pain and suffering for severe and permanent personal injuries sustained by the patient.".
 
Additional Manufacturer Narrative
Addendum based on additional information provided by patients attorney: at this time no conclusions can be made.It is unknown to what extent the bard/davol composix e/x (device #1) device may have caused or contributed to the events.The information provided alleges as a result of the defective nature of the mesh, the patient underwent subsequent surgeries to remove the mesh due to its deterioration and an infection that caused extreme pain and discomfort.Regarding infection; the warning section of the instructions-for-use states, ¿if an infection develops, treat the infection aggressively.The prosthesis may not have to be removed." a manufacturing review that included review of sterility records was performed and found that the lot was manufactured to specification.Based on the limited information provided at this time, no conclusions can be made.Should additional information be provided, a supplemental emdr will be submitted.This supplemental emdr represents the bard/davol composix e/x (device #1).An additional supplemental emdr was submitted to represent the bard/davol perfix plug (device #2).
 
Event or Problem Description
As reported on 09/14/2018: the following was alleged by the patient's attorney: in (b)(6) 2005: the patient underwent surgery for implant of an unspecified bard/davol composix e/x(device #1).In (b)(6) 2005: the patient underwent surgery for implant of an unspecified bard/davol perfix plug(device #2).The patent is making a claim for an adverse patient outcome against the composix e/x(device #1) and the perfix plug(device #2).The attorney alleges general allegations for "past, present, and future damages, including but not limited to, mental and physical pain and suffering for severe and permanent personal injuries sustained by the patient." addendum per legal complaint: (b)(6) 2005: the patient underwent right inguinal hernia repair with a large meshwork, and repair of a ventral hernia off the anterior abdominal wall with placement of large mesh.A bard/davol composix e/x (device #1) was used for the patient's surgery.A bard/davol perfix plug (device #2) was also used for the patient's surgery.(b)(6) 2016: the patient began to experience extreme pain and discomfort with nausea and vomiting and seizure like symptoms and went to the emergency room.(b)(6) 2016 and (b)(6) 2016: the patient underwent subsequent surgeries to remove the mesh due to its deterioration and an infection that caused extreme pain and discomfort.The patient has experienced and continues to experience abdominal discomfort and all related sequelae.The patient has suffered serious bodily injuries that have resulted in pain and suffering, disability, mental anguish, and medical and nursing care and treatment.The foregoing losses and injuries are either permanent or continuing and the patient will continue to suffer those losses in the future.
 
Additional Manufacturer Narrative
At this time no conclusions can be made.No lot number has been provided therefore a review of the manufacturing records is not possible at this time.No medical records have been provided.Information is limited at this time.Should additional information be provided a supplemental emdr will be submitted.This emdr represents the bard/davol composix e/x(device #1).An additional emdr was submitted to represent the bard/davol perfix plug (device #2).Addendum: this supplemental emdr is submitted to document additional information provided.Root cause is inconclusive, no conclusion can be made as to the extent to which the implant may have caused or contributed to the patient's postoperative course.This supplemental emdr represents the bard/davol composix e/x(device #1); additional supplemental emdr's were submitted to represent the bard/davol perfix plug (device #2).Note: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Event or Problem Description
The following was alleged by the patient's attorney: (b)(6) 2005: the patient underwent surgery for implant of an unspecified bard/davol composix e/x(device #1).(b)(6) 2005: the patient underwent surgery for implant of an unspecified bard/davol perfix plug(device #2).The patent is making a claim for an adverse patient outcome against the composix e/x(device #1) and the perfix plug(device #2).The attorney alleges general allegations for "past, present, and future damages, including but not limited to, mental and physical pain and suffering for severe and permanent personal injuries sustained by the patient." addendum per additional information provided: (b)(6) 2005 - patient was diagnosed with incarcerated ventral hernia and right inguinal hernia thereby underwent open repair with the implant of composix e/x mesh (device #1) for ventral hernia and perfix plug (device #2) for inguinal hernia.Per operative notes, "the bowel was separated from unknown mesh.Lysis of adhesions was performed.Recurrent inguinal hernia was noted and a perfix plug (device #2) was placed and sutured.Colonic adhesions were removed and a composix e/x mesh (device #1) was cut placed in right and left side and tacked." (b)(6) 2016 - patient was diagnosed with infected mesh and enterocutaneous fistula thereby underwent removal of mesh.Per operative notes, "the mesh was removed from side to side.Adhesions were noted and taken down." (b)(6) 2016 - patient underwent abdominal washout.Per operative notes, "the enterocutaneous fistula and intestinal perforation have been healed.The old vicryl mesh with bile leak was excised.A new vicryl mesh with multiple perforation were again spread over the area." (b)(6) 2016 - patient underwent removal of mesh.Per operative notes, "the old synthetic mesh was eroding into the bowel.The mesh was excised." from (b)(6) 2016 - patient underwent revision surgeries related to synthetic mesh.

Brand Name
COMPOSIX MESH E/X
Common Device Name
SURGICAL MESH
Manufacturer (Section D)
DAVOL INC., SUB. C.R. BARD, INC. -1213643
100 crossings blvd.
warwick RI 02886
Manufacturer (Section G)
BARD SHANNON LIMITED 3005636544
san geronimo industrial park
lot #1, road #3, km 79.7
humacao PR 00791
Manufacturer Contact
andrew topoulos
100 crossings blvd.
warwick, RI 02886
4018258495
MDR Report Key7879550
Report Number1213643-2018-03132
Device Sequence Number16188509
Product Code FTL
UDI-Device Identifier00801741031175
UDI-Public(01)00801741031175(17)081128(10)43KND219
Combination Product (Y/N)N
Initial Reporter StateRI
Initial Reporter CountryUS
PMA/510(K) Number
K002684
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2005
Device Explanted Year2016
Reporter Type Manufacturer
Report Source Other,Consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/19/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/28/2008
Device Catalogue Number0123114
Device Lot Number43KND219
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/27/2018
Supplement Date Received by Manufacturer11/05/2018
05/27/2025
Initial Report FDA Received Date09/14/2018
Supplement Report FDA Received Date11/26/2018
06/19/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/19/2003
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Disability; Required Intervention; Life Threatening;
Patient Age59 YR
Patient SexMale